Hail, Presidio
- When
- August 18, 5:06 PM CST to 5:11 PM CST
- Where
- Presidio County, Marfa
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.320, -104.020
Mid-level lift, moisture, and instability were over the area. Outflow boundaries from storms the previous day were still over the area and helped to create a source of low-level lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Mid-level lift, moisture, and instability were over the area. Outflow boundaries from storms the previous day were still over the area and helped to create a source of low-level lift. These factors, along with low-level moisture and instability, helped to create an environment conducive for severe thunderstorms across the Davis Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 18, 1:29 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT SAT AUG 18 2012 .DISCUSSION... RAIN CHANCES WILL CONTINUE OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH TONIGHT AND EARLY SUNDAY...THEN TAPER OFF BRIEFLY BEFORE ANOTHER ROUND OF CONVECTION COULD OCCUR MONDAY INTO TUESDAY. NORTHERLY FLOW ALOFT WILL BECOME BETTER ESTABLISHED OVER THE REGION AS A SHORTWAVE TROUGH OVER WEST TEXAS TRANSLATES SOUTHEASTWARD BETWEEN AN UPPER RIDGE OVER THE SOUTHWESTERN CONUS AND A RATHER LARGE UA TROUGH ENCOMPASSING MUCH OF THE EASTERN CONUS. A SHORTWAVE TROUGH OVER NEW MEXICO WILL MOVE TOWARD THE REGION TONIGHT...WHILE ANOTHER SHORTWAVE TROUGH NEAR EL PASO WILL GRAZE THE WESTERN FRINGE OF THE CWA. CONVECTION WAS ALREADY DEVELOPING OVER THE FORECAST AREA THIS AFTERNOON ON RESIDUAL OUTFLOW BOUNDARIES FROM YESTERDAY/S CONVECTION...AND WITH AID FROM THE SAID SHORTWAVE TROUGH OVER THE AREA. THINK CONVECTION WILL LAST INTO THE EVENING ACROSS THE CWA...BUT NOT FOR TOO LONG AS THE SHORTWAVE TROUGH OVERHEAD MOVES SOUTHEAST. HOWEVER...THINK CONVECTION COULD PERSIST ALONG THE RIO GRANDE A LITTLE LONGER WHERE BETTER HEATING IS OCCURRING. A WEAK FRONTAL BOUNDARY OVER NORTHEAST NEW MEXICO...THE TEXAS PANHANDLE AND INTO OKLAHOMA COULD PROVIDE A FOCUS FOR LATE NIGHT STORMS...ESPECIALLY CONSIDERING THE ONCOMING SHORTWAVE TROUGH OVER NEW MEXICO. A MESOSCALE CONVECTIVE COMPLEX COULD FORM LATE THIS EVENING...THEN MOVE SOUTH THROUGH THE PANHANDLE ON A MODEST PROGGED LOW LEVEL JET...AND INCREASINGLY NORTHERLY FLOW ALOFT. THEREFORE... HAVE INCREASED POPS OVER THE NORTHERN CWA FOR THIS POSSIBILITY. THE MAIN THREAT FROM ANY STORMS THIS AFTERNOON AND EARLY EVENING WILL BE HEAVY RAINFALL AS STORM MOVEMENT WILL NOT BE GREAT...AND DUE TO PWATS AROUND 1.5 INCHES OVER THE CWA. ANY MCS THAT MOVES SOUTH INTO THE AREA LATE TONIGHT COULD PRODUCE FAIRLY STRONG WINDS...IN ADDITION TO HEAVY RAINFALL. EXPECT ADDITIONAL THUNDERSTORMS SUNDAY...BUT MAINLY OVER THE SOUTHWESTERN HALF OR SO OF THE FORECAST AREA AS THE SURFACE TROUGH WILL BE SHUNTED SOUTHWESTWARD AS WILL THE BEST MOISTURE. THE SAME WILL BE TRUE FOR SUNDAY NIGHT...EXCEPT CONVECTION MAY AFFECT ONLY THE FAR SOUTHERN REACHES OF THE CWA BY THEN. THE UPPER RIDGE WILL STAY SUPPRESSED OVER THE SOUTHWESTERN CONUS THROUGH NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS TRAVERSE THE NORTHERN AND CENTRAL CONUS. THEREFORE THINK WE WILL HAVE ADDITIONAL PERIODIC CHANCES OF RAIN THROUGH NEXT WEEK AND INTO NEXT WEEKEND. WHETHER THE UPPER RIDGE REMAINS STRONG ENOUGH OVER OUR AREA TO KEEP THE BULK OF THESE RAIN CHANCES FURTHER NORTH REMAINS TO BE SEEN...BUT ANOTHER FRONTAL BOUNDARY OR TWO NEARING...OR ENTERING...THE CWA DURING THIS TIME IS WITHIN THE REALM OF POSSIBILITY. HAVE KEPT TEMPERATURES AT OR SLIGHTLY BELOW NORMAL FOR THE DURATION OF THE EXTENDED AS A RESULT OF THE ADVERTISED WEAKER UA RIDGE...RAIN CHANCES AND ASSOCIATED CLOUD COVER...AND DUE TO ANOTHER FRONT OR TWO AFFECTING THE AREA. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 88 65 89 / 40 20 10 10 BIG SPRING TX 70 88 64 89 / 40 20 10 10 CARLSBAD NM 70 90 66 89 / 30 30 10 10 DRYDEN TX 76 92 73 95 / 20 30 20 10 FORT STOCKTON TX 71 89 67 90 / 20 30 20 10 GUADALUPE PASS TX 65 82 62 86 / 30 30 20 20 HOBBS NM 66 85 61 86 / 50 20 10 10 MARFA TX 60 81 58 84 / 20 40 20 20 MIDLAND INTL AIRPORT TX 70 88 64 90 / 30 20 10 10 ODESSA TX 72 87 66 89 / 30 20 10 10 WINK TX 71 91 67 93 / 30 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT SAT AUG 18 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT SAT AUG 18 2012 /1243 PM MDT SAT AUG 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE TEXAS PANHANDLE THIS EVENING AND MOVE SOUTH OVERNIGHT. THESE STORMS MAY AFFECT THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO AFTER MIDNIGHT. THE MAIN CONCERN WITH THESE STORMS WILL BE PERIODS OF HEAVY RAINFALL WHICH COULD LEAD TO LOCAL FLASH FLOODING... ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAIN THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 PM CDT SAT AUG 18 2012 TXZ058-074-182245- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 500 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 545 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF TOYAVALE AT 459 PM CDT...MOVING SOUTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 518 PM CDT SAT AUG 18 2012 TXZ057-074-182300- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- 518 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL CULBERSON COUNTY UNTIL 600 PM CDT... AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHWEST OF KENT OVER CENTRAL PORTIONS OF CULBERSON COUNTY...MOVING SOUTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 PM CDT SAT AUG 18 2012 TXZ074-080-182330- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 541 PM CDT SAT AUG 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF MARFA AT 540 PM CDT...MOVING SOUTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS TO 50 MPH...PEA SIZE HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM. &&
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401265.